Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 16, NWS Billings, MT

June 6, 2005Fallon County, Montana

NWS Billings, MT issued this tornado warning at Jun 6, 2005, 7:00 PM MDT for Fallon County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 7:00 PM MDT (01:00 UTC)
Expired
Jun 6, 2005, 7:34 PM MDT
In force
34 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Fallon County, MT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBYZ 070102
TORBYZ
MTC025-070145-
/O.NEW.KBYZ.TO.W.0016.050607T0100Z-050607T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
700 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN FALLON COUNTY IN SOUTHEAST MONTANA
  THIS INCLUDES THE CITY OF BAKER

* UNTIL 745 PM MDT

* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO   
  NEAR BAKER...MOVING NORTH AT 25 MPH. THIS THUNDERSTORM HAS A HISTORY
  OF PRODUCING TORNADOES.

* THIS TORNADIC THUNDERSTORM IS EXPECTED TO BE NEAR...
  OLLIE BY 705 PM MDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO 
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE 
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. 

LAT...LON 4628 10459 4624 10431 4612 10407 4661 10408
      4665 10450

$$
2 follow-up statements
000 
WWUS55 KBYZ 070110
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
708 PM MDT MON JUN 6 2005

MTC025-070145-
/O.CON.KBYZ.TO.W.0016.000000T0000Z-050607T0145Z/
FALLON MT-
708 PM MDT MON JUN 6 2005

...A TORNADO WARNING CONTINUES UNTIL 745 PM MDT FOR NORTHEASTERN
FALLON COUNTY...

AT 650 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 9 
MILES EAST OF BAKER ON HIGHWAY 12. THIS FUNNEL CLOUD WILL APPROACH 
THE OLLIE AREA BY 712 PM. IF YOU ARE IN THE OLLIE VICINITY PLEASE 
TAKE COVER NOW

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN 
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. 

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4628 10459 4624 10431 4612 10407 4661 10408
      4665 10450

$$
000 
WWUS55 KBYZ 070134
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
732 PM MDT MON JUN 6 2005

MTC025-070142-
/O.CAN.KBYZ.TO.W.0016.000000T0000Z-050607T0145Z/
FALLON MT-
732 PM MDT MON JUN 6 2005

...THE TORNADO WARNING FOR NORTHEASTERN FALLON COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS MOVED OUT OF 
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

PLEASE CALL ANY SEVERE REPORTS INTO LOCAL LAW ENFORCEMENT AND HAVE 
THEM RELAY THOSE REPORTS TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4628 10459 4624 10431 4612 10407 4661 10408
      4665 10450

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 6, 6:34 PM MDT, 26 minutes earlier.

Area forecast discussion, Jun 6, 6:34 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
634 PM MDT MON JUN 6 2005

.SHORT TERM...VALID FOR TUE AND WED...

UPDATED FORECAST TO REFLECT EXPIRATION OF TORNADO WATCH 617.
SHORTWAVE RESPONSIBLE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS
PROGGED BY NAM12 TO MOVE NE OF THE AREA BY 03Z. LATEST MESO
ANALYSIS SHOWED 1200-2000 J/KG OF CAPE OVER NE ZONES...AND 00Z
SOUNDINGS FROM GGW AND UNR DEPICTED STORM RELATIVE HELICITIES
BETWEEN 100 AND 200 M2/S2. TORNADOES HAVE BEEN REPORTED WITH
STORMS OVER E ZONES THIS EVENING. ANOTHER SHORTWAVE MOVING NE
THROUGH W WY PER WATER VAPOR IMAGERY WILL SLIDE NE THROUGH THE
AREA TONIGHT BRINGING ADDITIONAL SHOWERS AND THUNDERSTORMS. ARTHUR

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UPPER LEVEL TROUGH WILL BE SITTING OVER THE REGION THURSDAY
KEEPING CONDITIONS COOL AND SOMEWHAT UNSETTLED. MODELS ARENT
SHOWING A LOT OF LIFT SO WILL KEEP POPS ON THE LOW SIDE. MODELS
DIVERGE A BIT FOR SATURDAY AND SUNDAY WITH THE GFS FLATTENING THE
FLOW...WHILE THE ECMWF KEEPS MORE OF A TROUGH OVER THE AREA. WILL
GO MORE WITH THE ECWMF SOLUTION AND KEEP TEMPS ON THE COOL SIDE
AND STILL MENTION A CHANCE OF RAIN. MODEL DIFFERENCES CONTINUE
INTO EARLY NEXT WEEK...BUT DIFFERENCES BETWEEN THEM ARENT
DRASTIC. TEMPERATURES LOOK TO REBOUND SOME MONDAY WITH SOME
LOCATIONS FLIRTING WITH 80 DEGREES...STILL BELOW NORMAL. IT ALSO
APPEARS BILLINGS WILL BREAK THE RECORD FOR NOT EXPERIENCING AN 80
DEGREE OR WARMER DAY THIS LATE INTO THE SPRING...THE CURRENT
RECORD IN JUNE 10. MOORE

&&

.AVIATION...

MAIN THREAT OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL BE
FROM KBIL EAST TO KMLS...AS WELL AS IN NORTHERN WYOMING AROUND
KBYG AND KSHR. THESE STORMS COULD BE LOCALLY SEVERE WITH MVFR AND
POSSIBLY IFR CONDITIONS...AS WELL AS GUSTY WINDS AND HAIL. EVEN IN
PARTS OF TWEB ROUTES NOT AFFECTED BY THE THUNDERSTORMS...MVFR
CONDITIONS ARE POSSIBLE DUE TO STRATUS CIGS.

FOISY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 047/063 047/061 046/069 048/070 050/071 050/072 050/078
    +6/T    66/W    22/T    22/T    23/T    32/T    00/B
LVM 038/053 038/060 040/065 039/067 041/066 042/070 043/073
    +6/T    66/W    43/T    33/T    33/T    32/T    00/B
HDN 047/067 046/063 045/070 049/070 050/076 050/073 050/080
    64/T    64/W    22/T    22/T    23/T    33/T    00/B
MLS 051/068 050/066 048/071 047/071 052/073 052/074 052/075
    +4/T    76/W    53/T    22/T    23/T    33/T    32/R
4BQ 049/069 048/066 046/072 046/071 051/074 052/073 050/074
    +4/T    63/W    22/T    22/T    23/T    33/T    30/B
BHK 052/066 047/063 045/066 045/069 048/070 051/072 050/076
    +4/T    66/W    52/T    22/T    23/T    34/T    32/R
SHR 044/064 040/064 043/069 042/067 045/072 047/074 046/076
    64/T    63/W    22/T    22/T    23/T    33/T    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 6, 6:40 PM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT MON JUN 6 2005

MTZ032-033-036-037-080045-
CUSTER-FALLON-POWDER RIVER-CARTER-
640 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING
NORTHEAST THROUGH THE AREA THROUGH 900 PM. SOME STORMS HAVE
PRODUCED TORNADOES THIS EVENING AND THIS THREAT WILL CONTINUE
EARLY THIS EVENING. OTHERWISE...SMALL HAIL...GUSTY WINDS TO 50 MPH
AND HEAVY RAIN WILL BE POSSIBLE WITH THUNDERSTORMS THIS EVENING.
PLEASE SEE LATEST GTFTORBYZ...GTFSVRBYZ AND GTFSVSBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-080045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
640 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 6, 5:07 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
507 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             EKALAKA                 45.89N 104.55W
06/06/2005  0.75 INCH        CARTER             MT   CO-OP OBSERVER

&&

TRC
Local storm report, Jun 6, 5:19 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
519 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             EKALAKA                 45.89N 104.55W
06/06/2005  0.75 INCH        CARTER             MT   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY COUNTY SHERIFF.

&&

BET
Special weather statement, Jun 6, 5:39 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
539 PM MDT MON JUN 6 2005

MTZ030-038-057-WYZ098-099-070045-
TREASURE-SOUTHERN BIG HORN-NORTHERN BIG HORN-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HYSHAM...PRYOR...LODGE GRASS...HARDIN...
CROW AGENCY...BURGESS JCT...SHERIDAN
539 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 417 FOR
THE FOLLOWING AREAS

IN MONTANA THIS CANCELS 2 COUNTIES

IN SOUTH CENTRAL MONTANA

BIG HORN

IN SOUTHEAST MONTANA

TREASURE

IN WYOMING THIS CANCELS 1 COUNTY

IN NORTH CENTRAL WYOMING

SHERIDAN

THIS INCLUDES THE CITIES OF...HARDIN...CROW AGENCY...
SHERIDAN AND HYSHAM.

MTZ031>033-036-037-058-070045-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY...
BAKER...BROADUS...EKALAKA...LAME DEER
539 PM MDT MON JUN 6 2005

TORNADO WATCH NUMBER 417 REMAINS VALID UNTIL 6 PM MDT FOR THE
FOLLOWING AREAS

IN MONTANA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST MONTANA

CARTER                CUSTER                FALLON
POWDER RIVER          ROSEBUD

THIS INCLUDES THE CITIES OF...BAKER...MILES CITY...BROADUS...
EKALAKA...COLSTRIP...LAME DEER AND FORSYTH.
Local storm report, Jun 6, 5:56 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
556 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          10 NW EKALAKA           45.99N 104.70W
06/06/2005                   CARTER             MT   NWS EMPLOYEE

            TORNADO ON THE GROUND FOR 10 MINUTES

&&

TRC
Special weather statement, Jun 6, 6:02 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
602 PM MDT MON JUN 6 2005

MTZ031>033-036-037-058-070115-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY...
BAKER...BROADUS...EKALAKA...LAME DEER
602 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 417 FOR
THE FOLLOWING AREAS

IN MONTANA THIS CANCELS 5 COUNTIES

IN SOUTHEAST MONTANA

CARTER                CUSTER                FALLON
POWDER RIVER          ROSEBUD

THIS INCLUDES THE CITIES OF...MILES CITY...BAKER...BROADUS...
EKALAKA...COLSTRIP...LAME DEER AND FORSYTH.
Local storm report, Jun 6, 6:49 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
649 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     4 S PLEVNA              46.36N 104.52W
06/06/2005                   FALLON             MT   LAW ENFORCEMENT

&&

JA

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:08 PM MDTTornado WarningBYZFallon38 min
Jun 6, 6:15 PM MDTTornado WarningBYZCarter, Fallon45 min
Jun 7, 2:37 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud38 min
Jun 7, 4:44 PM MDTTornado WarningBYZPowder River31 min
Jun 7, 5:14 PM MDTTornado WarningBYZPowder River25 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.